News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Acid/Heartburn with vomiting.


 Broomstick - Thu Jan 08, 2009 2:46 am

History
==================================================
i am a 23 year old male, i didn't start drinking until i was 21, and my first drink was wild turkey 101, and i abused alcohol from then on.

eventually i stopped drinking hard liqueur and just drank Beer because of my temper and behavior issues while intoxicated.

one night, i was drinking beer for a few hours, honestly i probably only had like 6 beers if that, but i did drink about 4 shots of Captain Morgan.
but i got really wasted, passed out, woke up feeling sick an hour later, threw up alot in the bathroom (as i often have done in the past, no biggie)

i continued to sleep on the bathroom floor, with vomit on the carpet.
now this is the next day, hangover from hell.
felt like crap, but it felt way different then my other hangovers.
i threw up for about 3 days, i could barely eat anything, i couldn't really even drink water without getting heartburn and throwing up.

2 weeks go by with constant problems, at first i thought i got the Flu from being so drunk and exhausted from throwing up, figured my immune system was vulnerable and i got sick. i went to the ER twice with horrible heartburn and anxiety attacks, felt like i couldn't get enough air.
==================================================================

Medication

they did NO testing, but told me i had Gerd i believe.
prescribed me Prilosec, and magnesia or some drink.

so i start taking the prilosec, which helped great, all heartburn and acid problems soon went away, but my anti-panic attack medication was acting up, it's like the prilosec stopped most of the medication from being absorbed.
so my anxiety and panic attacks were on the frits.


after 5-6 months of being on Prilosec i come here
i seem to be fine while on the medication, i can drink caffeine eat spicy foods, pizza, tacos, speggetti, all with no heartburn or symptoms. but like i said, my anxiety and panic attacks are getting increased because of this medication.
so i have started taking it once every other day or every 2 days, my anxiety/panic meds seem to work better when i take less of the medication.
i still don't get heartburn if i take it every other day or 2 days
but when i stop taking prilosec for about 4 days, i get bad heartburn again.
shouldn't 6 months have been long enough for my stomach to have healed from any injuries from drinking by now??

i been to the ER twice, and the doctors office 3 times, and from the veryyyy beginning i have had NO TESTS DONE zero, not even a blood test.
i have a doctors app in about 5 days from now, i am going to request tests to be done.

but i'm really thinking about calling a Gastroenteritis specialist?
my main concerns are that my symptoms go away with the Prilosec, but is that just masking the symptoms? cause i do not want to be on this anymore.
i have other symptoms that take the place of the heartburn and acid.

1. used to have leg pains in the beginning of taking prilosec, hurt really badly.
when i say leg, i mean Knee bone joint whatever.

2. increased depression, anxiety, panic attacks

3. balance issues, i feel off balance and nauseated.

4. my stomach feels weird all the time now, hard to explain, it just feels different.

5. now that i quit drinking caffeine and soda, i sleep for like 16 hours and i am always tired, i'll get to sleep at like midnight and sleep till 7-8pm and still be very tired unless i drink caffeine.

i hate this medication and want to have tests done to find what is REALLY wrong.
what tests should i ask to be done? what tests can be done in a family practice doctors office? or should i see a specialist?

and sorry for this LONNNNNG post, i felt i should disclose as much info as i could.
 John Kenyon, CNA - Thu Jan 08, 2009 10:16 pm

User avatar Hello -

You probably were lucky in having that "hangover from hell", as it may have tipped you off to something that was developing. You do seem to have GERD, but with the amount of drinking you'd been doing you could also have some mild liver disease as well. It's not clear whether you're still drinking and/or how much, but with GERD it's important that you plan on not drinking, as it not only worsens those symptoms, but at least until you know whether or not you have liver involvement as well, you'll need to go easy. The reason is that with liver involvement due to alcoholism you can develop esophageal varices (basically varicose veins in the esophagus) that can be ruptured very easily and this can be life-threatening.

You will be having a full battery of standard and complaint-appropriate tests (at least a lot of blood tests and, hopefully, either an upper GI series or endoscopy as well). This doesn't need to be done urgently if you have an appointment for this already. Blood tests that should be done are a CBC, CMP, LFTs, and hepatitis panel at least, in additon to either an upper GI (barium swallow) series or, preferably, an edoscopy. I'd insist these be done. GERD in a chronic drinker or past drinker is more serious than in people who've not had a drinking problem.

If Prilosec is effective for you then you should continue it, but there are also antianxiety drugs that don't have their absorption retarded by it, so your doctor needs to come up with a working combination (there are plenty) so that your GERD (if, in fact, that's what it is, and it certainly seems to be) and anxiety can both be adquately addressed. This is not a huge challenge, trust me.

I hope this is helpful and that you'll persue getting the appropriate labs and tests done -- aggressively. This isn't anything to fool around with. You seem to be doing pretty well right now, but you're also winging it at the moment with the medications, and you shouldn't have to do that.

Good luck to you and please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here